Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 26, 20214 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 26, 2021, 4:05 AM EDT for 4 counties in North Carolina. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 4:05 AM EDT (08:05 UTC)
Expired
Mar 26, 2021, 5:30 AM EDT
In force
85 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS82 KRAH 260805
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
405 AM EDT Fri Mar 26 2021
 
NCZ021-022-038-039-073>075-260930-
Guilford NC-Stanly NC-Forsyth NC-Randolph NC-Davidson NC-
Montgomery NC-Moore NC-
405 AM EDT Fri Mar 26 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
FORSYTH...NORTHWESTERN MOORE...DAVIDSON...NORTHERN MONTGOMERY...
RANDOLPH...NORTHEASTERN STANLY AND GUILFORD COUNTIES UNTIL 530 AM
EDT...

At 405 AM EDT, Doppler radar was tracking an area of showers and 
strong thunderstorms in a couple of clusters across the Triad and 
Yadkin Valley areas. The strongest storm was located near High Rock 
Lake, moving rapidly northeast.

Wind gusts up to 40 mph, pea size hail, heavy rain and frequent 
lightning are possible with the strongest storms. 

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Randleman, Troy, Badin Lake and North Carolina Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7991 3602 7954 3534 7956 3532 8032
      3542 8035 3549 8031 3552 8018 3558 8021
      3568 8033 3572 8033 3573 8044 3584 8047
      3583 8046 3585 8039 3588 8042 3589 8037
      3593 8037 3606 8046 3607 8051 3608 8049
TIME...MOT...LOC 0802Z 241DEG 72KT 3558 8031 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 26, 3:30 AM EDT, 35 minutes earlier.

Area forecast discussion, Mar 26, 3:30 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
330 AM EDT Fri Mar 26 2021

.SYNOPSIS...
A cold front will move across central North Carolina today and
tonight, reaching South Carolina by Saturday morning.  The front
will lift back north across our area late Saturday and Saturday
night,  before another cold front sweeps southeast across the region
on Sunday.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 304 AM Friday...

06z SFC analysis shows a sfc low moving NE across the Ohio Valley
with a sfc cold front extending south across the TN Valley.  Aloft,
a broad l/w trough extends across much of the nation, with a short
wave trough lifting NE across the southern Great Lakes region.   The
aforementioned sfc low is associated with this s/w trough.
Meanwhile, several bands of pre-frontal showers and tstms are
ongoing across Southeast states, with a shield of light rain assoc
with earlier upstream convection crossing our Piedmont Counties
attm.  This rain is helping to re-enforce a rain-cooled wedge
airmass, which in turn should help limit the strength and
development of the pre-frontal convection as it moves into our
western zones during the pre-dawn hours.

After sunrise and during the late-morning hours (basically between
12-19Z today), most of the near-term CAMs show the primary band of
pre-frontal convection sweeping across central NC and exiting to our
east by 21Z. While the aforementioned wedge airmass should keep the
convection strength limited over the western Piedmont, east of the
wedge boundary (basically east of the US-1 corridor) it has remained
mostly rain-free and when combined with daytime heating, there may
be enough instability for a couple of the cells to grow strong to
severe.   The SWODY1 highlights this area and concern.  It's worth
noting however, that the HRRR and hires NAM forecast soundings show
a fairly strong 3-4kft agl inversion with some stratocu below it
persisting for much of the morning, and thus may be the reason those
models show lesser coverage of convection over our area.

The actual cold front will finally settle south across our area this
evening and overnight, reaching the SC border by 12Z Saturday. Winds
will shift to the NNE with CAA and falling dwpts in the wake of the
front.  The HRRR suggests that a few light showers or sprinkles may
accompany the passage of the actual cold front, but coverage should
be very limited at best tonight.  The bulk of any rain today should
occur with earlier pre-frontal activity.

Highs today will be warmest east of the wedge boundary (east of US-
1) with readings topping out in the mid 80s.   A bit cooler west of
US-1 with highs in the upper 70s.  Lows tonight in the 50s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 304 AM Friday...

Today's cold front will lift back north across our area as a warm
front on Saturday in response to strengthening SW flow aloft as a
short wave sharpens and moves east across the Southern Plains.  As
is the case with many warm fronts, WAA and resulting upglide will
set the stage for some passing rain showers which may occur pretty
much anytime Saturday or late Saturday.  Then Saturday night after
midnight, rain chances will increase again as the aforementioned s/w
trough and assoc sfc cold front and it's pre-frontal convection
begins to approach our area from the west. High Saturday will be in
the mid to upper 70s, with lows Saturday night in the 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 AM Friday...

The upper-level pattern on Sunday will feature a 592dm ridge
centered across southern Florida and the eastern Gulf along with a
progressive and deep trough stretching from Hudson Bay south across
the western Great Lakes into Texas. The greatest forcing and height
falls will shift from the OH Valley on Sunday into the Northeast on
Sunday evening with the southern leg of the trough moving more
slowly, moving across the Carolinas on Sunday night. A strong
southwesterly flow ahead the upper level trough and cold front is
expected with a mid level flow of 75+ kts across NC on Sunday
afternoon along with a surface mixed layer flow of 30+ kts.
Resulting low-level shear with 0-1km shear values of 20-30 kt and 0-
6 km shear of 50-65 kt. The strong flow combined with MLCAPE values
of 500 to 1000+ J/kg supports the potential for strong storms. Given
the upper trough/cold front providing forcing and a strong but liner
flow, a line of storms is likely to move across the region during
the afternoon and evening. Still lots that will need to be examined
including the potential for the upper trough arrival to be delayed
and miss peak heating and the impact of any prefrontal rain on
Saturday night or Sunday morning. SPC has outlined most of central
and northeast NC in a 15% chance of severe storms on Sunday. Expect
scattered showers to give way to band of afternoon and evening
thunderstorms that will taper off before daybreak Monday.
Otherwise, expect a good deal of cloudiness and breezy conditions.
Southwest winds at 10 to 20 mph with gusts to 30 are expected. Warm
highs in the upper 70s to lower 80s are expected. Cold advection
behind the front will result in in lows in the mid 40s to around 50.

Cool high pressure behind the front will build into the region for
late Sunday into Monday. Expect skies to briefly become mostly clear
with highs in the lower to mid 60s and lows in the lower to mid 40s.

Forecast confidence decreases for Tuesday and beyond. A
southwesterly flow aloft will develop on Monday night and a wave in
the southern stream will likely move across the Carolinas late
Tuesday into Wednesday resulting in scattered light rain showers.
Confidence in these southern stream hold back systems is typically
low and ensemble guidance is varied. A larger long wave trough
appears likely to move across the eastern U.S. on Thursday. This
feature is present in just about all of the guidance but the timing
varies. Increased PoPs for this system given the consolidation the
guidance. Highs on Tuesday will range in the 60s, moderating into
the lower to mid 70s on Wednesday and cooling back into the 60s on
Thursday. Much cooler air is expected behind the front on Thursday
night into Friday with morning lows in the lower and mid 30s. -Blaes

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 144 AM Friday...

Through 06Z Saturday:  currently seeing widespread MVFR cigs across
much of central NC, which will temporarily lower to IFR or LIFR with
passing rain showers through the rest of the overnight period.
Otherwise, current VWP is showing rapid increase in winds above the
sfc, with nearly 50kt from the SSW just a few thousand ft AGL.  Thus
will continue to include LLWS in the TAFS through 12Z, then after
12Z, with sfc winds increase, the LLWS concern should decrease.
After 12Z this morning, look for a broken band of showers and tstms
to move across central NC with the front pushing through.  In and
near these showers and tstms, flt conditions will be IFR, but
outside of this activity look for high-MVFR or VFR conditions.

After 06Z Saturday:  VFR conditions are expected through Saturday
morning. Another round of showers and sub-VFR conditions is likely
late Saturday through Sunday. A return to VFR conditions is expected
Sunday night, persisting through early next week.

&&

.EQUIPMENT...
As of 300 AM Friday...

The KRDU ASOS remains degraded because of a software and
communications problem. No restoration time is available.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Blaes
AVIATION...np
Hazardous weather outlook, Mar 26, 3:51 AM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
351 AM EDT Fri Mar 26 2021

NCZ007>011-023>028-039>043-073>078-083>086-088-089-270800-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
351 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

An approaching cold front will result in isolated thunderstorms this
morning and afternoon. It is possible that a few of the storms could
be strong to severe, with damaging wind gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another cold front will bring a threat of showers and thunderstorms
to the region late Sunday. Some of these storms will have the
potential to be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021-022-038-270800-
Forsyth-Guilford-Davidson-
351 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

An approaching cold front will result in isolated thunderstorms this
morning. In addition to lightning, a few brief heavy downpours are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will bring a threat of showers and thunderstorms to the
region late Sunday. Some of these storms have the potential to be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 26, 4:05 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 AM EDT Fri Mar 26 2021

NCZ021-022-038-039-073>075-260930-
Guilford NC-Stanly NC-Forsyth NC-Randolph NC-Davidson NC-
Montgomery NC-Moore NC-
405 AM EDT Fri Mar 26 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
FORSYTH...NORTHWESTERN MOORE...DAVIDSON...NORTHERN MONTGOMERY...
RANDOLPH...NORTHEASTERN STANLY AND GUILFORD COUNTIES UNTIL 530 AM
EDT...

At 405 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms in a couple of clusters across the Triad and
Yadkin Valley areas. The strongest storm was located near High Rock
Lake, moving rapidly northeast.

Wind gusts up to 40 mph, pea size hail, heavy rain and frequent
lightning are possible with the strongest storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Randleman, Troy, Badin Lake and North Carolina Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7991 3602 7954 3534 7956 3532 8032
      3542 8035 3549 8031 3552 8018 3558 8021
      3568 8033 3572 8033 3573 8044 3584 8047
      3583 8046 3585 8039 3588 8042 3589 8037
      3593 8037 3606 8046 3607 8051 3608 8049
TIME...MOT...LOC 0802Z 241DEG 72KT 3558 8031

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:24 PM EDTSpecial Weather StatementRAHPerson36 min
Mar 25, 8:48 PM EDTSpecial Weather StatementRAHOrange42 min
Mar 26, 10:32 AM EDTSpecial Weather StatementRAHChatham, Lee, Montgomery, Moore, Stanly, Wake43 min
Mar 26, 10:46 AM EDTSevere Thunderstorm WarningRAHChatham, Franklin, Lee, Nash, Wake44 min
Mar 26, 11:11 AM EDTSpecial Weather StatementRAHHarnett, Moore64 min
Mar 26, 12:24 PM EDTSpecial Weather StatementRAHScotland66 min
Mar 26, 1:31 PM EDTSpecial Weather StatementRAHHarnett, Lee, Moore59 min
Mar 26, 2:32 PM EDTSpecial Weather StatementRAHScotland58 min
Mar 26, 3:13 PM EDTSpecial Weather StatementRAHCumberland62 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.